Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 86, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 5, 2002, 5:17 PM MDT for Corson County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2002, 5:17 PM MDT (23:17 UTC)
- Expired
- Jul 5, 2002, 6:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Corson County, SD
The radar
The Bismarck radar (KBIS), 113 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -457 J/kg
- Mixed-layer LCL
- 1964 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
454 WUUS53 KABR 052317 SVRABR SDC031-060000- /NEW.KABR.SV.W.0145.052317-060000/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 517 PM MDT FRI JUL 5 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 600 PM MDT * AT 517 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF BULLHEAD...OR ABOUT 14 MILES SOUTHWEST OF MCLAUGHLIN...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LITTLE EAGLE...MCLAUGHLIN AROUND 535 PM MDT MAHTO AROUND 545 PM MDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4579 10118 4561 10112 4567 10045 4593 10063 BERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:00 PM MDT, 4 hours 17 minutes earlier.
Area forecast discussion, Jul 5, 1:00 PM MDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 200 PM CDT FRI JUL 5 2002 MAIN FORECAST CHALLENGE IS THE CHANCE FOR THUNDERSTORMS LATER TONIGHT THROUGH SUNDAY. 19Z SURFACE ANALYSIS SHOWED LOW PRESSURE CENTERED OVER EXTREME NORTHWESTERN SOUTH DAKOTA/SOUTHWESTERN NORTH DAKOTA. THE COLD FRONT WITH THIS LOW WAS THROUGH JUST THE VERY NORTHWESTERN CORNER OF THE STATE. THIS FRONT WILL BE THE MAIN FOCUS FOR ANY CONVECTIVE DEVELOPMENT THROUGH THE WEEKEND AS IT BECOMES STATIONARY ALONG THE NORTH DAKOTA/SOUTH DAKOTA BORDER BY SATURDAY MORNING. RIGHT NOW IT APPEARS THE BEST UPPER ENERGY WILL STAY TO THE NORTH OF THE FRONT AS A LARGE UPPER HIGH REMAINS SETTLED IN OVER THE CENTRAL AND SOUTHERN PLAINS. WILL GO WITH JUST A SLIGHT CHANCE OF STORMS IN THE WESTERN CWA LATER TONIGHT AS THE FRONT APPROACHES...WITH SOME INCREASE IN DEWPOINTS NOTED IN THAT REGION. WILL THEN KEEP THE NORTHERN CWA UNDER A CHANCE OF STORMS ON SATURDAY DUE TO THE STATIONARY FRONT BEING SET UP RIGHT IN THAT AREA. MID LEVEL WINDS BECOME SOUTHERLY OVER THE WESTERN CWA SATURDAY NIGHT...BUT WILL BE OUT OF THE WEST TO NORTHWEST IN THE EASTERN PART OF THE CWA...WHICH MAY ALLOW A FEW STORMS TO DRIFT INTO THAT REGION. ON SUNDAY...THE FRONT BEGINS TO MOVE SOUTHWARD AGAIN AS A COLD FRONT...SO WILL CARRY A CHANCE OF STORMS FOR THE ENTIRE CWA. THE FRONT WILL THEN BE WELL SOUTH OF THE STATE SUNDAY NIGHT INTO MONDAY WITH HIGH PRESSURE MOVING IN OUT OF CANADA...KEEPING THE EARLY PART OF THE WEEK DRY. .EXTENDED DISCUSSION... OVERALL...EXTENDED MODELS MAINTAIN A RIDGE JUST WEST OF THE CWA THROUGH DAY 7. SOME VARYING DEGREES OF STRENGTH TO THIS RIDGE WITH A GENERAL TREND TOWARD FLATTENING THE RIDGE BY DAY 7. AVN DOES TRY TO DRAG A SFC BOUNDARY THROUGH THE CWA TUES. THIS IS THE FIRST INDICATION OF THIS FEATURE AND AM INCLINED TO DISCOUNT IT ATTM GIVEN FAIRLY WARM H7 TEMPS AND BEST MID LVL OMEGA REMAINING NORTH OF THE CWA. WITH RIDGE TO THE WEST AND GENERAL NW FLOW OVER THE REGION WOULD NOT BE SURPRISED TO SEE SHORT WAVES DROP INTO THE FAR NE PORTION OF THE CWA AT ANY TIME DURING THE EXTENDED PERIOD...BUT HARD TO TIME THESE. ENSEMBLES INDICATE CONTINUED LOW POPS FOR EVEN LIGHT QPF THROUGH THE PERIOD WITH GOOD AGREEMENT AMONG THE MEMBERS REGARDING PLACEMENT AND STRENGTH OF THE RIDGE TO THE WEST. WITH THE INITIAL BREAKDOWN OF THE RIDGE SHOWING UP BY DAY 7 WE SHOULD SEE A BETTER CONDITION FOR SHORT WAVES TO INTRUDE INTO NRN SECTIONS BY LATE FRIDAY...BUT FOR NOW WILL LEAVE EXTENDED DRY. IF NEXT MODEL RUN HOLDS ON TO SFC BOUNDARY TUESDAY...MAY NEED TO ADD POPS NE. GIVEN PRESENCE OF THE RIDGE THROUGH THE FORECAST WILL GO SLIGHTLY ABOVE GUIDANCE FOR TEMPS. .ABR...NONE. PARKIN/FAUCETTE
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.